Colorado, 2009

Tornado and Hail in Colorado, August 17, 2009

August 17, 2009 · NWS BOU · 30 events in 6 counties and zones

Severe thunderstorms broke out across Arapahoe, Elbert, Lincoln and Washington Counties. The hail piled up to a foot deep in spots along State Highway 71, south of Limon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms broke out across Arapahoe, Elbert, Lincoln and Washington Counties. The hail piled up to a foot deep in spots along State Highway 71, south of Limon. The storms produced hail up to the size of tennis balls and one tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 17, 2:15 PM MST, 4 minutes earlier.

Area forecast discussion, Aug 17, 2:15 PM MST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
315 PM MDT MON AUG 17 2009

.SHORT TERM...SLOW START TO CONVECTION AS CONVECTIVE TEMPS HAVE YET
TO BE REACHED ON THE PLAINS GENERALLY EAST EAST OF A GREELEY TO
LIMON LINE. NOT THE CASE UP AGAINST THE FOOTHILLS AND ALONG THE
PALMER DIVIDE WHERE LATEST RUC ANALYSIS INDICATING FM 400-1000 J/KG
CAPE VALUES AND  ZERO CIN. ONLY STORM GOING UP AT THIS HOUR ON THE
PALMER DIVIDE OVER SWRN ELBERT COUNTY. RADAR LAYER SCANS INDICATING
A STRONGLY SHEARED TOWER. SHEARING IN RESPONSE TO 85-90KT SW-NWLY
JET OVER THE AREA. MEANWHILE E-SELY LOW-LEVEL FLOW CONTINUES TO
STRENGTHEN ON THE PLAINS IN RESPONSE TO FALLING PRESSURES WEST OF
THE CONTINUE DVD IN THE RESPONSE TO FALLING HEIGHTS AND INCREASING
MID-LEVEL DIVERGENCE AHEAD OF A SHARPLY CURVED TROUGH SWINGING
ACROSS SERN IDAHO/WRN WYOMING/NRN UTAH AT THIS HOUR. Q-G VERT
VELOCITY FILES A REGION OF MODERATE UPWARD MOTION MOVING IN OVER
NWRN COLORADO. MODELS SHOW THIS AREA OF LIFT MIGRATING EAST-
SOUTHEASTWARD ACROSS NRN AND CNTRL COLORADO THRU THE EVENING.
SUSPECT IT/S ONLY A MATTER OF TIME TO SEE ISOLATED TO SCATTERED
CONVECTION BREAKING OUT OVER THE FRONT RANGE FOOTHILLS AND THE
ADJACENT PLAINS. ALSO LOOK FOR STORMS TO CONTINUE TO FORM AND
STRENGTHEN OVER THE PALMER DIVIDE. W-SWLY TRANSPORT WINDS WILL CARRY
STORMS OFF THE FRONT RANGE AND OVER THE I-25 URBAN CORRIDOR LATE
THIS AFTERNOON BUT MORE LIKELY THIS EVENING...WITH MOST OF THIS
ACTIVITY REMAINING SOUTH OF A LOVELAND TO GREELEY LINE. AT THIS
TIME...BIG THREAT FM STORMS WILL BE LOCALLY HVY RAIN AND STG GUSTY
WINDS...BUT WITH COLD POOL ALOFT WOULDN/T RULE OUT HAIL POSSIBLY UP
TO AN INCH IN DIAMETER. STORMS WILL SHIFT EAST ACROSS THE PLAINS AND
WEAKEN OVERNIGHT...BUT MAY SEE A FEW WEAK STORMS ALONG THE EASTERN
EDGE OF THE CWFA UNTIL MORNING.

OVERNIGHT...MODEL CROSS SECTIONS AND FCST SOUNDINGS INDICATE A
CONTINUATION OF MOIST UPSLOPE FLOW ON THE PLAINS AND THE FORMATION
OF A LOW CLOUD DECK AND PERHAPS SOME PATCHY FOG UP ALONG THE FRONT
RANGE FOOTHILLS TOWARDS MORNING LIGHT.  SUSPECT THIS CLOUD SHIELD TO
MIX OUT FAIRLY QUICKLY WITH MODERATELY STRONG QG ASCENT DEVELOPS
OVER THE AREA JUST AHEAD OF THE 700-500MB TROUGH AXIS. NAM AND GFS
INDICATE AN EARLY START TO CONVECTION ON THE PLAINS WITH SFC BASED
AND 0-3 KM CAPE VALUES OF 1200-2400J/KG BY LATE MORNING.  SHEAR ALSO
INCREASES WITH APPROACHING TROUGH AND THEREFORE CHANCES ARE WE MAY
SEE A FEW LATE MORNING OR EARLY AFTERNOON STORMS GOING SEVERE ON THE
PLAINS...AND POSSIBLY IN THE I-25 URBAN CORRIDOR. LARGE HAIL LOOKS
TO BE MAIN THREAT...BUT CAN/T RULE OUT AN ISOLATED TORNADO. BY
AFTERNOON...SHOULD SEE IMPROVING SKY CONDITIONS ACROSS THE HIGH
COUNTRY AS WELL AS ALONG THE FRONT RANGE WITH PASSAGE OF THE
MID-LEVEL TROUGH. QG-VERTICAL VELOCITY FIELDS INDICATE DOWNWARD
MOTION OVER THIS AREA THRU THE AFTERNOON. WHEREAS FARTHER OUT ACROSS
THE PLAINS...MAY SEE SCATTERED STORMS LINGERING THRU THE AFTERNOON.
AS FOR TEMPERATURES NEXT 24 HOURS...SHOULD SEE SLIGHT WARMING
INITIALLY UNTIL AFTER PASSAGE OF THE TROUGH. LOOKING FOR A WARMUP OF
AT LEAST 4-6DEG F IN MAX TEMPS ON THE PLAINS.

.LONG TERM...SHORT WAVE WILL QUICKLY EXIT THE AREA TUESDAY EVENING
WITH A DRIER AND SUBSIDENT AIRMASS MOVING IN.  THIS SHOULD BRING AN
END TO THE SHOWERS AND THUNDERSTORMS FROM WEST TO EAST ACROSS THE
AREA EARLY IN THE EVENING.  BY WEDNESDAY...Q-G VERTICAL MOTION
FIELDS STILL INDICATE LARGE SCALE WEAK SUBSIDENCE IN PLACE...AND
AIRMASS IS RATHER DRY WITH PRECIPITABLE WATER VALUES MOSTLY UNDER
0.60 INCH.  FORECAST SOUNDINGS SHOW A CAP IN PLACE AS WELL SO ANY
THREAT OF THUNDER FOR THE AFTERNOON AND EVENING HOURS SEEMS QUITE
LOW...DESPITE THE NEXT COLD FRONT MOVING INTO THE REGION.  HAVE HELD
ON TO THE LOW POPS FOR NOW...BUT THESE MAY BE REMOVED ALTOGETHER IN
LATER UPDATES IF THE CURRENT TREND TOWARD A CAPPED ENVIRONMENT
REMAINS CONSISTENT.

EXPECT TWO COMPLETELY DRY DAYS IN A ROW OVER THE FORECAST AREA
THURSDAY AND FRIDAY...WHICH IS RARE FOR ANY SUMMER...AND HAS NOT
OCCURRED YET THIS STORMY SUMMER.  HOWEVER...THE DRYING AIRMASS AND
WARMING UPPER LEVELS ASSOCIATED WITH THE BUILDING RIDGE SHOULD
TAKE CARE OF ANY CONVECTION FOR BOTH THOSE DAYS.  TEMPERATURES WILL
BEGIN A WARMING TREND BY FRIDAY WHICH WILL CONTINUE INTO THE WEEKEND
WHEN HIGHS SHOULD BE NEAR 90F ACROSS THE PLAINS.  ENOUGH MOISTURE
EXPECTED TO BUILD UP UNDER THE RIDGE TO BRING THE THREAT OF STORMS
BACK TO THE MOUNTAINS BY SATURDAY...AND THEN ONTO THE PLAINS BY
MONDAY.

&&

.AVIATION...WIDELY SCATTERED THUNDERSTORMS FORMING OVER THE
FOOTHILLS LATE THIS AFTERNOON EXPECTED TO TRACK NORTHEAST ACROSS
PORTIONS OF THE DENVER METRO AREA BETWEEN 17/2300Z AND 18/0300Z.
MAIN CONCERN WILL BE STG WIND GUSTS TO 35 KT...BUT MAY ALSO SEE LOW
CIGS AND REDUCED VSBYS IN A BRIEF HEAVY RAIN SHOWER. EARLY TUESDAY
MORNING COULD SEE LOW CEILINGS AND PATCHY FOG IN THE DENVER AREA
UNTIL AROUND 18/1500Z...THEN AS THE UPPER LEVEL TROUGH MOVES CLOSER
SHOULD SEE SCATTERED T-STORMS FORMING IN THE AREA WITH A FEW
POSSIBLY GOING SEVERE BY MIDDAY. CONDITIONS ARE EXPECTED TO IMPROVE
BY LATE AFTERNOON AS DRIER AND MORE STABLE AIR SPREADS IN FROM THE
WEST.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

BAKER/BARJENBRUCH
Hazardous weather outlook, Aug 17, 10:05 AM MST, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1105 AM MDT MON AUG 17 2009

COZ030>051-181200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1105 AM MDT MON AUG 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A WEAK WEATHER DISTURBANCE CARRIED ALONG BY WESTERLY FLOW ALOFT
WILL PASS OVER NORTH CENTRAL AND NORTHEAST COLORADO LATE THIS
AFTERNOON AND EVENING. THIS UPPER LEVEL SYSTEM COUPLED WITH DAYTIME
HEATING IS EXPECTED TO PRODUCE ISOLATED TO WIDELY SCATTERED SHOWERS
AND THUNDERSTORMS IN THE HIGH COUNTRY BY EARLY THIS AFTERNOON. BUT
IT IS EAST OF THE MOUNTAINS WHERE GREATER MOISTURE AND INSTABILITY
WILL RESULT IN A BETTER CHANCE FOR THUNDERSTORMS. A FEW STORMS LATE
THIS AFTERNOON AND EVENING...SPECIFICALLY ON THE PALMER DIVIDE AND
EAST OF THE I-25 URBAN CORRIDOR...WILL BE CAPABLE OF HEAVY
RAINFALL...STRONG GUSTY WINDS AND PERHAPS SOME SMALL HAIL.
THUNDERSTORMS SHOULD END BY MIDNIGHT EXCEPT OUT ALONG THE EASTERN
BORDER OF THE STATE WHERE A FEW WEAK STORMS MAY LINGER UNTIL
MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED ON
TUESDAY...ESPECIALLY ACROSS THE PLAINS AND FRONT RANGE.  ENOUGH
INSTABILITY AND WIND SHEAR WILL BE PRESENT TO BRING A THREAT OF A
FEW SEVERE THUNDERSTORMS WITH LARGE HAIL OVER THE NORTHEAST PLAINS.
AT THIS TIME...THE MAIN THREAT OF ANY SEVERE STORMS IS SHAPING UP
FOR AREAS EAST OF A LINE FROM GREELEY TO DENVER INTERNATIONAL
AIRPORT TO CASTLE ROCK.

DRIER AND MORE STABLE WEATHER IS THEN EXPECTED FOR WEDNESDAY THROUGH
THIS COMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ASKED TO RELAY OBSERVATIONS OF HEAVY RAINFALL AND ANY
WIND DAMAGE TO THE NATIONAL WEATHER SERVICE.

BAKER/BARJENBRUCH

The radar

The Pueblo radar (KPUX), 69 km away, was scanning. The volume nearest the first event began at 21:19 UTC.

Open the radar archive at this moment

Event by event

28 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Adams

When
August 17, 2:19 PM MST
Where
Adams County, 3.2 mi SSE of Ramah
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.080, -104.140

Hail, Elbert

When
August 17, 2:19 PM MST
Where
Elbert County, 9.24 mi ESE of Fondis
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.170, -104.290

Hail, Elbert

When
August 17, 2:42 PM MST
Where
Elbert County, 6.03 mi WSW of Simla
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.130, -104.130

Hail, Elbert

When
August 17, 3:09 PM MST
Where
Elbert County, 5.59 mi NE of Fondis
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.280, -104.380

Hail, Elbert

When
August 17, 3:21 PM MST
Where
Elbert County, 9.32 mi NE of Kiowa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.440, -104.340

Hail, Elbert

When
August 17, 3:25 PM MST
Where
Elbert County, 11.7 mi NW of Simla
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.300, -104.170

Hail, Douglas

When
August 17, 3:48 PM MST
Where
Douglas County, 2.68 mi E of Greenland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.150, -104.780

Hail, Arapahoe

When
August 17, 3:57 PM MST
Where
Arapahoe County, 2.24 mi WSW of Peoria
Measured
1.5 in hail
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
39.660, -104.160

Some farm equipment and fiberglass structures were damaged by hail.

Hail, Arapahoe

When
August 17, 4:25 PM MST
Where
Arapahoe County, 1.27 mi WNW of Peoria
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.680, -104.140

Hail, Elbert

When
August 17, 4:53 PM MST
Where
Elbert County, 10.38 mi N of Kiowa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.500, -104.460

Hail, Arapahoe

When
August 17, 5:06 PM MST
Where
Arapahoe County, 11.68 mi WSW of Byers
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.650, -104.420

Hail, Adams

When
August 17, 5:08 PM MST
Where
Adams County, 29.04 mi NE of Strasburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.970, -103.860

Hail, Arapahoe

When
August 17, 5:08 PM MST
Where
Arapahoe County, 11.99 mi WSW of Byers
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.640, -104.420

Hail, Elbert

When
August 17, 5:20 PM MST
Where
Elbert County, 9.83 mi NW of Kutch
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
39.000, -104.000

Tornado, Elbert

When
August 17, 5:22 PM MST to 5:28 PM MST
Where
Elbert County, 9.83 mi NW of Kutch
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
39.000, -104.000

A small tornado touched down but did no damage.

Hail, Arapahoe

When
August 17, 5:25 PM MST
Where
Arapahoe County, 9.14 mi W of Byers
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.700, -104.390

Hail, Arapahoe

When
August 17, 5:31 PM MST
Where
Arapahoe County, 5.07 mi WSW of Byers
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.680, -104.300

Thunderstorm Wind, Elbert

When
August 17, 6:10 PM MST
Where
Elbert County, 3.76 mi E of Kutch
Measured
72 kt (83 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.900, -103.800

Hail, Elbert

When
August 17, 6:15 PM MST
Where
Elbert County, 4.89 mi E of Kutch
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.910, -103.780

Hail, Douglas

When
August 17, 6:31 PM MST
Where
Douglas County, 0.87 mi SE of Parker
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.510, -104.760

Hail, Washington

When
August 17, 6:53 PM MST
Where
Washington County, 5.55 mi S of Messex
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.300, -103.390

Hail, Lincoln

When
August 17, 7:51 PM MST
Where
Lincoln County, 8.1 mi NE of Karval
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.810, -103.420

Hail, Lincoln

When
August 17, 8:24 PM MST
Where
Lincoln County, 8.1 mi NE of Karval
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.810, -103.420

Hail, Douglas

When
August 17, 8:34 PM MST
Where
Douglas County, 6.02 mi WSW of Shamballa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.330, -105.100

Hail, Douglas

When
August 17, 8:40 PM MST
Where
Douglas County, 3.38 mi NE of Acequia
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.530, -104.950

Hail, Douglas

When
August 17, 8:58 PM MST
Where
Douglas County, 1.27 mi ENE of Castle Rock
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.380, -104.850

Hail, Douglas

When
August 17, 9:10 PM MST
Where
Douglas County, 3.84 mi NE of Franktown
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.420, -104.700

Hail, Douglas

When
August 17, 9:11 PM MST
Where
Douglas County, 3.82 mi WNW of Franktown
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.410, -104.810

Hail, Douglas

When
August 17, 9:15 PM MST
Where
Douglas County, 4.28 mi NNE of Franktown
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.440, -104.730

Hail, Douglas

When
August 17, 9:20 PM MST
Where
Douglas County, 3.49 mi NE of Franktown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.420, -104.710

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyThe tornado archive for Colorado, 2009Warnings in Colorado, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192485, 192490, 192489, 192488, 192487, 192486, 192480, 192479, 192473, 192491, 192478, 192472, 192475, 192493, 192492, 192477, 192476, 192494, 192495, 192481, 192502, 192496, 192497, 192482, 192483, 192484, 192501, 192498, 192500, 192499.